Alert archive / Maryland / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

June 18, 2020Kent County, Maryland

NWS Philadelphia/Mount Holly issued this special weather statement at Jun 18, 2020, 8:05 PM EDT for Kent County, Maryland. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2020, 8:05 PM EDT (00:05 UTC)
Expired
Jun 18, 2020, 8:30 PM EDT
In force
25 min
Issued by
NWS Philadelphia/Mount Holly

County Kent County, MD

The radar

The Dover AFB radar (KDOX), 79 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2020-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2020-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

611 
WWUS81 KPHI 190005
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
805 PM EDT Thu Jun 18 2020

MDZ012-015-190030-
Queen Anne's-Kent-
805 PM EDT Thu Jun 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL QUEEN ANNE'S AND
WESTERN KENT COUNTIES...

At 804 PM EDT, a strong thunderstorm was located over Langford, or 10
miles northwest of Centerville, moving northwest at 25 mph.

Wind gusts up to 40 mph are possible with this storm.

Locations impacted include...
Chestertown, Rock Hall, Newtown, Old Town, Langford and Kingstown. 

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3926 7622 3928 7620 3929 7617 3932 7618
      3934 7616 3933 7614 3937 7611 3937 7608
      3915 7601 3907 7617 3912 7625 3917 7628
TIME...MOT...LOC 0004Z 145DEG 24KT 3916 7616 

$$

SFJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 18, 6:14 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 18, 6:14 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
614 PM EDT Thu Jun 18 2020

.SYNOPSIS...
Weakening mid-lvl low pressure will meander in the Mid-Atlantic
through the weekend before lifting northeast by early next
week. Lee troughing will likely set up for much of next week as
various waves of stronger low pressure pass to our north. One of
these lows may push a cold front through the area later next
week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
After a slow start in spots, afternoon temperatures have climbed to
forecasted levels. The HRRR is performing well indicating a
thinning out of shower and thunderstorm activity.

As we head into the evening, loss of diurnal heating will bring an
end to any convection.

While tonight will share some similarities to last night, there are
some differences. Dewpoints have climbed a bit, the conservative MAV
guidance is showing extensive low clouds after midnight, and low
level winds will veer more southerly vs. east or southeasterly.

Although there is much less stratus over the ocean, we are expecting
another round of clouds to develop overnight as temperatures cool
and an inversion develops. Some fog is expected as well with the
light winds. Models are hitting the low stratus deck harder than a
dense fog scenario even with the higher surface dewpoints.

A mild night is likely with the clouds and increased low level
moisture. Lows will mainly be in the 60s. The southern Poconos could
see some upper 50s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
A cloudy start is expected across much of the region.
Showers/thunderstorms will be minimal/non-existent through about mid-
morning. At this time instability will begin to increase. As a
result isolated to scattered showers and thunderstorms will pop up
and persist through the day. While the instability will be large
enough to get thunderstorms going, the shear is weak.

As we have seen today, precipitation rates under this regime are
impressive. We see no difference tomorrow except storm motions will
be slower. This means a greater chance of isolated flooding.

After starting out mainly in the 60s, temperatures will climb to
right around 80 degrees for many.

Generally, winds should be 10 mph or less from the south.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Synoptic Overview: The beginning of the long term will feature
the seemingly everlasting mid-lvl low finally filling and
lifting to our northeast. In its wake a brief period of zonal
flow will quickly give way to a western US ridge central/eastern
US trough configuration towards the beginning of next week.
Southerly flow along the western periphery of the Atlantic High
will dominate for most of the period with some slight veering
more to the southwest early next week.

Conditions will be initially unsettled due to the proximity of
the low, however we will likely  remain unsettled early next
week as as numerous shortwaves (potentially enhanced by upstream
convection) interact with periodic lee troughing to maintain
daily thunderstorm chances. Regarding temperatures, a notable
warming trend will commence early next week behind the low with
Tuesday and Wednesday currently looking like the warmest days.

Dailies:

Saturday/Sunday: Early morning fog/stratus looks possible Saturday
and Sunday with fairly widespread convection likely developing
both afternoons. The greatest instability will be focused west
of I-95, and consequently expect the greatest chances and
coverage of storms to be in this area (although storms will be
possible over the whole area). Given weak flow aloft don't
expect any organized convection, and the only real convective
concerns look hydro related due to very weak storm motions, although
moisture parameters are certainly not exceptional.Although it
will be quite humid with dewpoints in the upper 60s, the
combination of clouds and somewhat cooler temperatures aloft
should result in highs in the low to mid 80s (i.e. near climo).

Monday/Tuesday: We will retain daily thunderstorm chances as we
should get just enough forcing from lee troughing (enhanced by
near terrain- normal 850-700) flow and passing shortwaves to
exploit the approx 1500 J/kg of SBCAPE which should be
present. Given the limited forcing expect any storms to be
diurnal in nature, and given lack of shear think the overall
severe threat is low, but not entirely zero as only a slight
uptick in instability could create a parameter space more
favorable for microbursts. Temperatures will increase into
Tuesday with fairly widespread 90+ degree highs possible
Tuesday. Given dewpoints near 70 could see heat advisory
conditions for the urban corridor.

Wednesday/Thursday: The longwave trough approaches by the
middle of the week, and consequently the chance for stronger
storms may increase a bit as flow increases aloft and dewpoints
remain in the upper 60s/lower 70s(with temperatures near 90).
Guidance hints that a cold frontal passage may be possible in
this general timeframe which could provide both a more defined
focus for convective development, but also potentially allow for
some post frontal drying granting us a fleeting reprieve from
the diurnal convective cycle. Consequently Thursday's
temperatures and dewpoints are a bit uncertain since this will
be largely dependent on if the synoptic front moves through.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight... A return to MVFR/IFR conditions is expected as low clouds
and patchy fog redevelop. Southeast wind around 5 kt. High
confidence.

Friday...MVFR/IFR conditions are expected early. MVFR/VFR conditions
will follow. There is a low chance of showers and thunderstorms.
South winds mainly 10 kts or less can be expected. High
confidence.

Outlook...
Saturday/Sunday... Some potential for sub-VFR fog/stratus in the
morning and then the potential for showers and storms in the
afternoon. Generally southerly winds around 10 kts during the
day with lower winds at night. Moderate confidence.

Monday/Tuesday... VFR most of the time, however sub-VFR
conditions possible in afternoon showers and thunderstorms.
Winds generally SW around 10 kts, with sea-breeze potential at
the coastal terminals.

&&

.MARINE...
We have issued a Marine Dense Fog Advisory for the NJ coastal
waters for the overnight. Local surf cams and satellite seem to
show persistent fog across the waters. Looks like a setup where
it will likely last into the overnight. Sub-SCA conditions. SE
winds 10 kts or less, becoming S. Seas around 3 feet.

Friday...Sub-SCA conditions. SE winds around 10 kts Seas around 3
feet. Fog in the morning. Visibilities less than 1 mile
possible.

Outlook...

Saturday through Tuesday...Sub-advisory winds/seas expected
through the period. Winds will generally be southerly sustained
around 10kts gusting to 15kts with seas around 2-3 ft. Chances
for showers and storms daily, with locally gusty winds and
higher waves in their proximity.

Rip Currents...

With continued onshore flow, a moderate risk for the development of
dangerous rip currents is expected to continue today. With
decreasing seas and winds turning more parallel to the shore, it is
possible the risk may fall to low levels on Friday.

&&

.EQUIPMENT...
The NOAA Weather Radio All Hazards from Hibernia Park PA
(WNG704) will remain off the air until further notice due to
damage to the antenna during the June 3 derecho.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Dense Fog Advisory until 10 AM EDT Friday for ANZ450>453.

&&

Synopsis...Carr
Near Term...Kruzdlo
Short Term...Kruzdlo
Long Term...Carr
Aviation...Carr/Kruzdlo/PO
Marine...Carr/Kruzdlo
Equipment...
Hazardous weather outlook, Jun 18, 6:11 PM EDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
611 PM EDT Thu Jun 18 2020

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-192215-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
611 PM EDT Thu Jun 18 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-192215-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
611 PM EDT Thu Jun 18 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

There is a moderate risk for the formation of dangerous rip currents
today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-454-455-192215-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
611 PM EDT Thu Jun 18 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ450>453-192215-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
611 PM EDT Thu Jun 18 2020

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 18, 6:27 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
627 PM EDT Thu Jun 18 2020

NJZ014-024>026-190100-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
Including the cities of Sandy Hook, Ocean City, Atlantic City,
and Long Beach Island
627 PM EDT Thu Jun 18 2020

...Patchy dense fog along the shore...

Patchy, but dense, fog continues along much of the coastal areas
of New Jersey this evening. Most areas north of Barnegat and south
of Beach Haven are experiencing the fog. Visibilities will be
less than one-quarter of a mile in these areas. Drive with
caution along the shore areas this evening. The fog will likely
continue into the overnight.

PO
Special weather statement, Jun 18, 8:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
805 PM EDT Thu Jun 18 2020

MDZ012-015-190030-
Queen Anne's-Kent-
805 PM EDT Thu Jun 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL QUEEN ANNE'S AND
WESTERN KENT COUNTIES...

At 804 PM EDT, a strong thunderstorm was located over Langford, or 10
miles northwest of Centerville, moving northwest at 25 mph.

Wind gusts up to 40 mph are possible with this storm.

Locations impacted include...
Chestertown, Rock Hall, Newtown, Old Town, Langford and Kingstown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3926 7622 3928 7620 3929 7617 3932 7618
      3934 7616 3933 7614 3937 7611 3937 7608
      3915 7601 3907 7617 3912 7625 3917 7628
TIME...MOT...LOC 0004Z 145DEG 24KT 3916 7616

SFJ

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:27 PM EDTDense Fog AdvisoryPHIAtlantic, Cape May, Monmouth, Ocean12 hr
Jun 19, 7:40 PM EDTSpecial Weather StatementPHISomerset35 min
Jun 19, 7:56 PM EDTAreal Flood AdvisoryPHIHunterdon, Mercer, Middlesex, Morris, Somerset3 hr
Jun 19, 2:40 PM EDTAreal Flood AdvisoryPHIBerks4 hr
Jun 19, 3:46 PM EDTAreal Flood AdvisoryPHIChester4 hr
Jun 19, 4:34 PM EDTAreal Flood AdvisoryPHIChester3 hr
Jun 19, 5:21 PM EDTAreal Flood AdvisoryPHIBerks, Chester, Montgomery2 hr
Jun 19, 5:49 PM EDTSpecial Weather StatementPHILehigh26 min
Jun 19, 6:46 PM EDTAreal Flood AdvisoryPHICarbon, Lehigh, Monroe, Northampton3 hr
Jun 19, 5:38 PM EDTFlash Flood WarningPHICecil118 min

Nearby

Special Weather Statements in Maryland, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.